Alert archive / California / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS Reno, NV
NWS Reno, NV issued this fire weather watch at Jun 4, 2021, 1:26 PM PDT for 7 counties in Nevada; 9 counties in California. It took effect at Jun 6, 2021, 12:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 4, 2021, 1:26 PM PDT (20:26 UTC)
- In effect from
- Jun 6, 2021, 12:00 PM PDT
- Expired
- Jun 5, 2021, 11:32 AM PDT
- In force
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Lassen County, CA, Madera County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3379 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WWUS85 KREV 042026 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 126 PM PDT Fri Jun 4 2021 CAZ270>272-274-278-NVZ420-421-423-429-052300- /O.NEW.KREV.FW.A.0002.210606T1900Z-210607T0600Z/ /O.NEW.KREV.FW.A.0003.210607T1900Z-210608T0600Z/ Surprise Valley California- Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area-Southern Mono County- Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- 126 PM PDT Fri Jun 4 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE EASTERN SIERRA...WESTERN NEVADA AND NORTHEASTERN CALIFORNIA... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE EASTERN SIERRA...WESTERN NEVADA AND NORTHEASTERN CALIFORNIA... The National Weather Service in Reno has issued a Fire Weather Watch for gusty winds and low humidity, which is in effect from Sunday afternoon through Sunday evening. A Fire Weather Watch has also been issued from Monday afternoon through Monday evening. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area, Fire Zone 274 Southern Mono County, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...West to Southwest 15 to 25 mph with gusts to 40 mph. Gusts up to 45 mph for wind prone areas. * Humidity...7 to 12 percent in western Nevada...10 to 20 percent in the Eastern Sierra, Tahoe Basin, and northeastern California. Poor to moderate recovery Saturday night. * Duration...4 to 8 hours each day. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. * Additional Details...Dry and gusty winds are expected Saturday as well, but the peak of the wind event is expected Sunday and Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ Hoon http://weather.gov/reno
1 follow-up statement
440 WWUS85 KREV 051832 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1132 AM PDT Sat Jun 5 2021 CAZ270>272-274-278-NVZ420-421-423-429-070600- /O.UPG.KREV.FW.A.0002.210606T1900Z-210607T0600Z/ /O.NEW.KREV.FW.W.0001.210606T1900Z-210607T0600Z/ /O.UPG.KREV.FW.A.0003.210607T1900Z-210608T0600Z/ /O.NEW.KREV.FW.W.0002.210607T1900Z-210608T0600Z/ Surprise Valley California- Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area-Southern Mono County- Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- 1132 AM PDT Sat Jun 5 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR THE EASTERN SIERRA...WESTERN NEVADA AND NORTHEASTERN CALIFORNIA... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR THE EASTERN SIERRA...WESTERN NEVADA AND NORTHEASTERN CALIFORNIA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon to 11 PM PDT Sunday and from noon to 11 PM PDT Monday. The Fire Weather Watches are no longer in effect. * CHANGES...Upgraded Watches to Red Flag Warnings. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area, Fire Zone 274 Southern Mono County, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...West to Southwest 15 to 25 mph with gusts to 40 mph. Gusts up to 45 mph for wind prone areas. * Humidity...7 to 12 percent in western Nevada...10 to 20 percent in the Eastern Sierra, Tahoe Basin, and northeastern California. Poor to moderate recovery Saturday night. * Duration...4 to 8 hours each day. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. * Additional Details...Dry and gusty winds are expected today as well, but the peak of the wind event is expected Sunday and Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Jun 4, 3:02 AM PDT, 10 hours 24 minutes earlier.
Area forecast discussion, Jun 4, 3:02 AM PDT, 10 hours 24 minutes before
Area Forecast Discussion National Weather Service Reno NV 302 AM PDT Fri Jun 4 2021 .SYNOPSIS... Hot conditions continue today today with isolated thunderstorms in the afternoon and evening, primarily south of Highway 50. Gusty outflow winds with some blowing dust are possible again in the Basin and Range. Dry and breezy conditions with a slight cooling return for this weekend, followed by stronger winds and additional cooling early next week. && .SHORT TERM...Through the Weekend... The high pressure ridge that brought record heat the past couple of days will shift ever so slightly southeast today before breaking down ahead of a developing trough over the Pacific Northwest and northern Rockies this weekend. Only minor adjustments were made to the previous forecast, including raising temperatures a couple degrees in a few spots today and pushing convection a little farther north toward the Pine Nuts/southern part of the Virginia Range this afternoon. * THUNDERSTORMS: Isolated storms will once again fire along the eastern Sierra and then spread north and east mid-late afternoon. Model soundings continue to show a very dry and hot boundary layer across western NV (DCAPE 1200-1400 J/KG). So another round of strong outflows are likely with storm motions SW around 15 kts favoring these outflows pushing north across Mineral-Churchill Counties. Some blowing dust will be possible downwind of dry sinks. Also, we expanded storms a bit farther north into the Pine Nuts and Virginia Range (a few buildups could make it as far north as I-80 east of Reno) as outflow interacts with the developing zephyr/westerly flow from the Sierra Front into northwest NV. By this weekend, a drier westerly flow should finally bring an end to thunderstorm chances. * WINDS: Outflow winds will dominate winds for one more day across western NV where a short duration of sustained winds 20-30 mph with gusts 30-40+ mph possible. Best spots for these outflow winds will be along and east of Highway 95 from Hawthorne northward to Highway 50 and possibly even as far north as I-80. Along the Sierra Front northward into northeast CA/northwest NV, more typical late day zephyr winds are expected with gusts 25-30 mph. As westerlies aloft increase over the weekend, expect increasing winds most areas, but most pronounced from the Tahoe Basin/Sierra Front/I-80 northward. Gusts will generally be 30-35 mph both days. * HEAT: Temperatures today will be similar to Thursday, except a few degrees cooler across northeast CA/far northwest NV. The ridge will continue to hold on just long enough elsewhere such that records at KTVL (83) and KRNO (95) have a high likelihood of being broken for a third straight day. As heights fall and winds increase this weekend, temperatures will begin to moderate, although they will still be well above normal. Biggest cooling is expected early next week as the trough amplifies along the West Coast. Hohmann .LONG TERM...Monday through Friday... Main weather feature next week will be gusty winds through the middle of next week, and possibly later in the week too as a series of shortwave troughs move across the western US. This weather pattern will also send the heat wave packing to the central US, as temperatures for eastern CA-western NV drop to near or even a few degrees below average. Currently, the best chance for gusty winds will be Monday and Tuesday, with Wednesday also looking relatively breezy. See the fire weather section below for more details on these winds and potential impacts. While our official forecast will indicate lighter winds after Wednesday with much of the guidance favoring the trough drifting farther offshore from the west coast, there appears to be an increasing percentage of ensemble members that continue to hold the trough closer to the coast. As for temperatures, highs are projected to ease back to the 80s- near 90 for lower elevations/lower-mid 70s near the Sierra for Monday. Temperatures then dip into the 70s-lower 80s for lower elevations/60s near the Sierra through midweek. Some gradual warming is possible toward the end of the week, but as mentioned previously the increasing potential for a continued trough pattern nearer to the west coast could prevent much warming beyond Wednesday. Currently we don't have any precipitation in the forecast for next week, but there is a slim (5-10%) chance for showers Monday afternoon in Mineral-Mono counties from a weak upper disturbance passing across the southern Sierra, and then these slim shower chances shift to far northeast CA-northwest NV from Tuesday- Thursday associated with the shortwave passages. MJD && .AVIATION... VFR conditions will prevail, but t-storms are again possible this afternoon-evening mainly south of US-50, with about 20% chance of a storm affecting KMMH and KHTH between 21-03Z with brief moderate- heavy rain, and gusty outflows of 30-40 kt. Other main terminals are not expected to be impacted by t-storms today. For the weekend, dry conditions return to all areas. As far as winds away from storms, southwest to west wind gusts to 25 kt today increase to about 30 kt Saturday, with potential for stronger winds Sunday through next Wednesday producing mtn wave turbulence and localized LLWS. MJD && .FIRE WEATHER... ...Continued hot today with chances for thunderstorms/strong outflow winds mainly south of US-50... ...Gusty winds with low humidity looking likely later this weekend through the middle of next week... A few more storms are expected again this afternoon-early evening, but coverage should be more limited mainly to areas south of US-50. Lightning strikes outside of the precip cores present an increased concern for isolated fire starts. Attention quickly turns to the potential for a string of critical or near critical fire weather days over the weekend and into next week due to increased winds and dry conditions. Current projections show a slightly enhanced zephyr wind on Saturday with gusts of 30-35 mph range. Then the fire weather concerns ramp up from Sunday through Wednesday, with increased gradients producing stronger winds across most areas. Current projections show potential for several hours of wind gusts of at least 35 mph and possibly above 40 mph, with Monday and Tuesday currently having the highest potential for these stronger winds. Afternoon humidity is likely to bottom out in the 8-13% range for lower elevations, and 12-20% for Sierra valleys on each of these days with the enhanced winds. Overnight recoveries also look to be mediocre especially for western NV, with most areas only returning to the 30-45% range. Based on conversations with local fuels experts, many fire zones have sufficiently cured vegetation and can be considered for fire weather-related watches and warnings as weather conditions warrant. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 5:21 PM PDT | Dust Storm Warning | REV | Churchill, Pershing | 54 min |
| Jun 3, 6:09 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 66 min |
| Jun 4, 1:26 PM PDT | Fire Weather Watch | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 22 hr |
| Jun 4, 1:54 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 30 hr |
| Jun 4, 2:10 PM PDT | Special Weather Statement | REV | Churchill, Mineral | 110 min |
Nearby
Fire Weather Watches in California, 2021Fire Weather Watches in Nevada, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.